What Are the Most Common Zolpidem Withdrawal Symptoms?

Article Details
  • Written By: A. Gamm
  • Edited By: Kaci Lane Hindman
  • Last Modified Date: 19 May 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Zolpidem, also known as AmbienĀ®, is a prescribed hypnotic used to help people combat insomnia on a short term basis. Typically, it may create dependency if used for more than one month or at continuously high dosages. Even without true dependency, a person may experience symptoms of withdrawal if he or she attempts to stop taking Zolpidem without first lessening dosages. The most common Zolpidem withdrawal symptoms include, but are not limited to, changes in behavior, fatigue, stomach pains or muscle cramps, panic attacks, and nausea, which is usually followed by vomiting. Insomnia may also return for a period of time, and in more severe cases some symptoms may also include seizures, neurosis or hallucinations.

Most of the common withdrawal symptoms will cease on their own over time, with no additional medical help required. This is especially true if the medication was taken for only a short period of time, such as after the normal prescribed time period of two to three weeks. The symptoms that usually disappear on their own include reoccurring insomnia, sweating, anxiety and behavior changes. If the dependency on Zolpidem was short-lived, then these symptoms may disappear after a few days. Overall, the length and severity of withdrawal symptoms are dependent on how long the medication was taken and how high the dosage was during this period.

Ad

It may take only a few weeks to form a dependency on Zolpidem; this is especially true if the stronger 10mg pill is taken. With long term use, withdrawal symptoms may become severe only after a few days and may persist for weeks or longer and continue to worsen. If a person has formed an emotional or physical dependency and chooses to discontinue the medication without weaning, then withdrawal symptoms usually include hallucinations, neurosis, seizures, and on occasion, depression. Doctors highly recommend seeking professional help to taper off Zolpidem to lessen symptoms.

Some doctors and addiction counselors recommend that anyone dependent on Zolpidem who wishes to stop taking the sleeping aid should consider using Diazepam. This should help to lessen severe Zolpidem withdrawal symptoms, such as psychosis, hallucinations, depression, and physical pains like muscle and stomach cramping. Diazepam works similarly to Zolpidem and is sometimes used alongside Zolpidem when a person tries to stop taking the sleeping aid, because Diazepam is less addictive. Some people occasionally find it emotionally difficult to quit Diazepam after having quit Zolpidem.

Ad

You might also Like

Recommended

Discuss this Article

anon992996
Post 5

I took Ambien on and off (more on than off) for about three years. More for the relaxing and carefree feeling they gave me than for the sleep benefits.

For the first couple of years, they were no problem really but gradually, I felt terrible the day after taking them: feeling very sleepy in the late afternoon, foggy brain, poor memory, depression. I was psychologically rather than physically dependent on them - basically, I just really liked the effect they had on me. It was a bit like when you're nicely drunk.

Eventually, I decided to give them up completely as I felt as if my soul had disappeared. That's when I started having terrible nightmares: waking and not knowing where

I was, not being able to work out where the door was, thinking there were spiders and spiders nests on the bed. Then as I woke and opened my eyes, seeing huge spiders on the wall that I had to keep staring at to make them disappear. All terrifying. On top of that, my brain seemed to have worked its way around the nice effects and they didn't make me sleep apart from an hour or so.

So, my message is, tread very carefully with these pills. They appear innocent, but they have a very nasty dark side; they woo you but they are insidious and really damage your psyche. Fortunately, having been off them for several weeks now, I have gotten myself back. The price is just too high. Please just use them sensibly and watch out if they start 'calling to you'.

anon951735
Post 4

I had a seizure coming off of Ambien. It's a horrible drug. The withdrawal symptoms were horrendous! I drove, walked, shopped on this during times where I'd get to sleep and get woken up for whatever reason and I didn't know what I was doing. Beware of this medication!

candyquilt
Post 3

I quit Ambien too and I've been having horrible dreams and hallucinations. I've been sleep walking and doing things I don't even remember the next day. I live with my family and they're really worried. I'm worried too!

I can't even tell if I'm asleep and having a dream or if I'm hallucinating. I see and hear weird things. I have sleep terrors too. My mom has been waking me up a few hours after falling asleep because I scream and yell in my sleep. I wake up sweating and confused about what just happened.

Sometimes my parents find me sleep walking in my pajamas in the backyard but I have no idea how I got there. I'm so scared. What should I do?

burcinc
Post 2

@fify-- What dose are you on?

I know how you feel. Ambien is terribly addicting and unfortunately, most doctors fail to mention the withdrawal symptoms of prolonged use. Very few doctors mention that it should not be used for more than three months. And some people buy them illegally online without any kind of doctor approval or control.

I was prescribed Ambien at 10mg for two years. When I quit, I had all of the withdrawal symptoms you mentioned, as well as eye pain. I was able to come off of it with the help of melatonin supplements. I'd recommend them if you haven't tried them yet.

fify
Post 1

What is an emotional dependency to Ambien and how do you know if you have it?

I used Ambien for three months the first time. It worked like a charm sleep wise. I could actually fall asleep and stay asleep for 6 hours which is a huge accomplishment for me. After two months though, I started developing depression symptoms and my doctor said that it could be a side effect of the medication. I decided to stop taking it and weaned myself off.

After I did, I had the worse withdrawal symptoms ever- migraines, night terrors and hallucinations. This lasted for weeks and then I started feeling better and better. Several months later, one day I was terribly

exhausted from overworking and needed to sleep so I could get back to work next day. I decided to take a single dose of Ambien thinking it would be fine.

Long and behold, I got addicted to it once again from just one single dose. The next day, I got all of the withdrawal symptoms once again. This was two months back and I've been taking Ambien daily since then.

Do you think I have an emotional dependency or just a physical one? I really want to stop this medication but I have no idea what I can replace it with. Any suggestions or advice for me?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email